Just like I thought, it showed no nerve damage even though I have daily numbness, paralysis, tingling, zapping, pain, etc. I understand that Small-fiber neuropathy (SFN) will not show up on it so I'm going to ask my neurologist to have me tested for that next. Everything else has been ruled out and I just wish that a doctor somewhere someplace somehow can finally give me some answers and help me. I'm so tired of doing tests and not learning anything from them.
I really don't understand how an EMG/NCS can show nerve issues when you're feeling fine. It just seems to me there'd be a different reading on days where you're actually suffering from the numbness and paralysis, etc. I have good parts of days and bad parts of days and of course - earlier today during the test - I wasn't feeling the pain, numbness, or paralysis. My arms just started going numb though about 30 minutes ago.
I really wish I could get some answers soon.
Last edited by Administrator; 04-08-2013 at 09:40 AM.
You can have positive results on an EMG/NCS when you are feeling fine if you have large fiber neuropathy because it shows the nerve messages are not being transported correctly.
Now the hard stuff. SFN does not normally show on an EMG/NCS. The question to be answered is if you can get a skin biopsy and if your reflexes are missing. That was my first sign, missing reflexes in the extremities. Fortunately for me they had done a sural nerve biopsy that showed nerve damage.
SFN can sometimes be called hysterical neuropathy because it is so hard to diagnosis and the patient is complaining about symptoms that cannot be verified. Please hang in there and ask for a skin test. The sural nerve thing is a little drastic and leaves you foot with dead nerves on the outside.
Just heard back from my neurologist and she feels that I do not need a skin biopsy because she says that she does not think I have SFN based on my sensory exam in her office being normal. She wants to start me on gabapentin for my symptoms but I'm wary of that because I don't want to take medication without even having a diagnosis, without knowing what is causing my symptoms.
I can totally understand not wanting to go on medication without a diagnosis. I will not ask if they have checked your reflexes as I am sure that they have. This is probably part of the sensory testing they are speaking of. See if you can respectfully disagree and get a skin test.
I never had the skin test in that I had the sural nerve biopsy. The sural nerve biopsy is much more invasive and is usually done with the patient out. I am to understand that it is not usually done anymore, in my case they were ruling out vascalitic neuropathy.
The Following User Says Thank You to tingles For This Useful Post: nola (07-25-2012)
Thanks, tingles, I think I will insist on the skin biopsy just to be on the safe side. I decided to go ahead and say yes to the prescription of gabapentin to see if it reduces my symptoms. If it makes me feel funny at all, I'll stop because I'd rather deal with my symptoms than feel out of it from meds when it comes down to it. Thanks for your responses, I value all input here!
My neuro referred to gabapentin as "electrical tape for the nerves" I really liked that explanation as that is exactly what I felt I needed. Unfortunately I could not take gabapentin. For me it had side effects, but I don't want to dissuade you from trying it. I did however have some success with Lyrica, a kind of "next generation" gabapentin, but due to the high cost and my lack of insurance, had to stop it.
I know it gets frustrating, but you may have to try more than one medication until you find something that helps.
I hope you get to the bottom of what is causing your symptoms!! Best of luck and keep us posted!
Last edited by Administrator; 08-24-2012 at 07:58 PM.
The Following User Says Thank You to daisymaegrl For This Useful Post: nola (07-26-2012)
daisymaegrl, thanks for your response. May I ask what kind of side effects you experienced? I have the prescription now but haven't taken any yet. I'm worried most about the possible dizziness side effect. I already get dizzy spells and I'd hate for it to intensify them.
I really don't want to discouraging you from taking a medication that may be so beneficial. But I will say that it gave me severe heartburn. Not so significant as far as side effects go, but bad enough that I wanted to stop it. I didn't experience much in the way of any kind of sleepiness. But I hear that side effect goes away after you take it for a while. They gave this to my 91 yr old father in the hospital for nerve related back pain!!
He said it really helped!
Last edited by Administrator; 08-24-2012 at 07:59 PM.